Alert archive / Minnesota / Special Weather Statements in 2011

Special Weather Statement, NWS Twin Cities, MN

May 10, 20114 counties in Minnesota

NWS Twin Cities, MN issued this special weather statement at May 10, 2011, 6:53 PM CDT for 4 counties in Minnesota. It was in force for 52 min. 12 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2011, 6:53 PM CDT (23:53 UTC)
Expired
May 10, 2011, 7:45 PM CDT
In force
52 min
Issued by
NWS Twin Cities, MN

Counties Carver County, MN, Hennepin County, MN, Scott County, MN, Wright County, MN

The radar

The Minneapolis radar (KMPX), 23 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 7:20 PM CDTHAIL 1Buffalo, MN
May 10, 7:23 PM CDTHAIL 0.5Jordan, MN
May 10, 7:33 PM CDTHAIL 0.882 Ese Carver, MN
May 10, 7:35 PM CDTHAIL 0.5Buffalo, MN
May 10, 7:36 PM CDTHAIL 0.753 W St Michael, MN
May 10, 7:39 PM CDTHAIL 0.753 W St Michael, MN
May 10, 7:40 PM CDTHAIL 1Chaska, MN
May 10, 7:43 PM CDTHAIL 1.753 W St Michael, MN
May 10, 7:43 PM CDTHAIL 1.75Chaska, MN
May 10, 7:48 PM CDTHAIL 2Chanhassen, MNAT WEATHER OFFICE
May 10, 7:54 PM CDTTORNADO2 Wnw Hanover, MNAN NWS STORM SURVEY ASSESSED AN EF-1 TORNADO WITH MAXIMUM WINDS NEAR 90 MPH TRACKED FOR APPROXIMATELY THREE MILES TO THE NORTHEAST ENDING ONE MILE WEST OF ST. MICHAEL. A GARAGE WAS HEAVILY DAMAGED AT A HOUSEHOLD NEAR THE END OF THE TRACK WHICH WAS DETERMINED T
May 10, 7:55 PM CDTHAIL 1Eden Prairie, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.9 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2011-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2011-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1366 J/kg
Mixed-layer CIN
-392 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

828 
WWUS83 KMPX 102353
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
653 PM CDT TUE MAY 10 2011

MNZ051-059-060-066>070-076-077-110045-
CARVER-DAKOTA-HENNEPIN-LE
SUEUR-MCLEOD-RICE-SCOTT-SHERBURNE-SIBLEY-WRIGHT-
653 PM CDT TUE MAY 10 2011

...THUNDERSTORMS WILL CONTINUE TO DEVELOP OR MOVE OVER CARVER... 
DAKOTA...HENNEPIN...LE SUEUR...MCLEOD...RICE...SCOTT...SHERBURNE 
...SIBLEY AND WRIGHT COUNTIES THROUGH 745 PM CDT...

AT 647 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A LINE OF STRONG 
THUNDERSTORMS EXTENDING FROM ANNANDALE...GOTHA TO NEW PRAGUE IN 
CENTRAL MINNESOTA. THESE STORMS WERE MOVING NORTHEAST AT 25 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HEIDELBERG.
  NEW PRAGUE.
  VESELI.
  JORDAN.
  WEBSTER.
  NEW MARKET.

LAT...LON 4549 9387 4460 9308 4430 9366 4519 9423
TIME...MOT...LOC 2349Z 218DEG 23KT 4450 9358

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 10, 2:46 PM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, May 10, 2:46 PM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
246 PM CDT TUE MAY 10 2011

.DISCUSSION...
MAIN CONCERNS THIS FORECAST PERIOD ARE THUNDERSTORMS CHANCES TONIGHT
INTO THE WEEKEND. A WARM FRONT EXTENDED FROM A LOW PRESSURE CENTER
OVER THE SOUTHEAST NORTH DAKOTA TO NEAR LAKE MICHIGAN. A WARM AND
MOIST SOUTHERLY AIRFLOW WAS OCCURRING OVER THE MIDWEST AND EXTENDED
OVER PORTIONS OF SOUTHERN HALF OF MN AND SOUTHWEST WISCONSIN.

STRONG LOW LEVEL JET WILL HELP INITIATE CONVECTION JUST AHEAD OF THE
SURFACE WARM FRONT LATE THIS AFTERNOON AND TONIGHT. STORMS IF THEY
FORM...SHOULD LIFT NORTHEAST OVER NORTHERN MN AND DEVELOP SOUTHEAST
ALONG THE THICKNESS RIDGE OVERNIGHT. THE PRIMARY SEVERE WEATHER
THREAT REST OF THE AFTERNOON AND TONIGHT WILL BE LARGE HAIL.
FREEZING LEVEL REMAINS WHETHER HIGH A LITTLE OVER 12000 FEET AGL.

THUNDERSTORMS LIKELY TO CONTINUE WEDNESDAY AND THURSDAY...AS A COLD
FRONT SLOWLY MOVES THROUGH THE UPPER MIDWEST DURING THE PERIOD.  A
BROAD UPPER LEVEL TROUGH WILL LINGER OVER THE MIDWEST THROUGH THE
PERIOD WITH A CLOSED UPPER LOW OVER CENTRAL ROCKIES MOVIN INTO THE
CENTRAL PLAINS BY THURSDAY EVENING. THE SEVERE WEATHER THREAT
EXPECTED TO PUSH EAST AND SOUTH OVER SOUTH CENTRAL MN AND WESTERN
WISCONSIN.

MEDIUM AND LONG RANGE FORECAST...MODELS DIFFER ON THE APPARENT
SOLUTION WITH GFS MODEL MORE WETTER THAN EUROPEAN MODEL. CONFIDENT
IN THE FORECAST BEYOND SATURDAY...LOW.  BOTH MODEL AGREE THAT
TEMPERATURES WILL TREND DOWN INTO THE 50S AND 60S OVER THE WEEKEND.

&&

.AVIATION... /18Z TAF ISSUANCE/

VERY MOIST AND UNSTABLE AIRMASS LIFTING NORTH ACROSS THE REGION THIS
AFTERNOON. MVFR CIGS 1500-2500 LIFTING NORTH IN THIS VERY MOIST
FLOW.  SURFACE WARM FRONT APPEARS TO BE LOCATED OVER WEST CENTRAL MN
TO THE SOUTHERN SUBURBS OF THE TWIN CITIES.  THIS BOUNDARY TO LIFT
SLOWLY NORTH DURING THE AFTERNOON/EVENING AS COOL FRONT/DRY LINE
MOVES INTO WESTERN MN.  AREA WHERE THESE FRONT INTERSECT WILL BE
AREA SEEING BEST SHOT OF THUNDER AND REMAINS ALONG AND NORTH OF I94
KAXN-KSTC REGION THROUGH 22Z-02Z PERIOD.  THIS SHIFTS EAST OVERNIGHT
ACROSS EAST CENTRAL MN AND WEST CENTRAL WI....BUT MAINLY AFTER 03Z
PERIOD.  MID LEVEL WARM POCKET REMAINS STRONG OVER THE AREA AND WILL
HAVE TO WAIT FOR INITIATION FROM EXITING SHORT WAVE OVER THE EASTERN
DAKOTAS.  CLOUDS SHOULD EXIT TO THE EAST OF THE AREA THIS EVENING
WITH THE NEXT SHOT OF SHOWERS/STORMS LIFTING BACK INTO THE AREA WED
AFTERNOON.

KMSP...MVFR CIGS (2K-3K) SPRDG NEWD ACROSS SOUTH CENTRAL MN WILL
AFFECT THE REGION EARLY.  THEN EXPECT ANY POSSIBLE CONVECTIVE
INITIATION TO REMAIN NW OF THE AREAS THROUGH 00Z.  BEST SHOT AT
THUNDER/MVFR CONDS IN THE 03Z-08Z PERIOD.  SOUTHEAST SFC FLOW WILL
BECOME MORE SOUTHERLY LATE AND EVENTUALLY NORTHWEST OR NORTH AND
LIGHT LATE.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

RAH/DWE
Hazardous weather outlook, May 10, 12:27 PM CDT, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1227 PM CDT TUE MAY 10 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
111200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1227 PM CDT TUE MAY 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND TONIGHT FOR MUCH OF THE AREA. THE SEVERE WEATHER
THREATS INCLUDE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY
RAIN. IN ADDITION...A TORNADO OR TWO IS ALSO POSSIBLE ACROSS
CENTRAL MINNESOTA THIS EVENING...MAINLY ALONG AND NORTH OF
INTERSTATE 94.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA
FROM WEDNESDAY THROUGH FRIDAY AS A LOW PRESSURE SYSTEM LINGERS
OVER THE UPPER MISSISSIPPI VALLEY. A FEW OF THE STORMS MAY BE
SEVERE WEDNESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR
EVENING.

In the hours before

Special weather statement, May 10, 4:34 PM CDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
434 PM CDT TUE MAY 10 2011

MNZ042-049-058-059-066-102345-
TODD-STEARNS-MEEKER-WRIGHT-MCLEOD-
INCLUDING THE CITIES OF...LONG PRAIRIE...ST. CLOUD...LITCHFIELD...
MONTICELLO...HUTCHINSON
434 PM CDT TUE MAY 10 2011

...POSSIBLE THUNDERSTORM DEVELOPMENT...

THUNDERSTORMS COULD DEVELOP OVER THE AREA BETWEEN 5PM AND 6 PM.
IF THIS DEVELOPMENT DOES OCCUR...SEVERE THUNDERSTORMS ARE LIKELY.
BE ALERT FOR POSSIBLE WARNINGS.
Local storm report, May 10, 6:28 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
628 PM CDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HAIL             BOWLUS                  45.82N 94.41W
05/10/2011  M0.75 INCH       MORRISON           MN   TRAINED SPOTTER

&&

CARLYON
Local storm report, May 10, 6:44 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
644 PM CDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             ST JOSEPH               45.57N 94.32W
05/10/2011  M1.25 INCH       STEARNS            MN   TRAINED SPOTTER

&&

CARLYON
Local storm report, May 10, 6:46 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
646 PM CDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             1 S BOWLUS              45.81N 94.41W
05/10/2011  M1.25 INCH       MORRISON           MN   TRAINED SPOTTER

&&

CARLYON
Local storm report, May 10, 6:47 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
647 PM CDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             1 ESE ST JOSEPH         45.56N 94.30W
05/10/2011  M1.00 INCH       STEARNS            MN   TRAINED SPOTTER

&&

CARLYON
Special weather statement, May 10, 6:53 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
653 PM CDT TUE MAY 10 2011

MNZ051-059-060-066>070-076-077-110045-
CARVER-DAKOTA-HENNEPIN-LE
SUEUR-MCLEOD-RICE-SCOTT-SHERBURNE-SIBLEY-WRIGHT-
653 PM CDT TUE MAY 10 2011

...THUNDERSTORMS WILL CONTINUE TO DEVELOP OR MOVE OVER CARVER...
DAKOTA...HENNEPIN...LE SUEUR...MCLEOD...RICE...SCOTT...SHERBURNE
...SIBLEY AND WRIGHT COUNTIES THROUGH 745 PM CDT...

AT 647 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS EXTENDING FROM ANNANDALE...GOTHA TO NEW PRAGUE IN
CENTRAL MINNESOTA. THESE STORMS WERE MOVING NORTHEAST AT 25 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HEIDELBERG.
  NEW PRAGUE.
  VESELI.
  JORDAN.
  WEBSTER.
  NEW MARKET.

LAT...LON 4549 9387 4460 9308 4430 9366 4519 9423
TIME...MOT...LOC 2349Z 218DEG 23KT 4450 9358

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 4:09 AM CDTSpecial Weather StatementMPXBenton, Kanabec, Mille Lacs36 min
May 10, 5:04 AM CDTSpecial Weather StatementMPXMille Lacs41 min
May 10, 6:46 PM CDTSevere Thunderstorm WarningMPXBenton, Stearns44 min
May 10, 6:46 PM CDTSevere Thunderstorm WarningMPXMorrison, Todd44 min
May 10, 6:49 PM CDTSevere Thunderstorm WarningMPXBenton, Morrison28 min

Nearby

Special Weather Statements in Minnesota, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.